Aa
A
A
A
Close
HIV - Prevention Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

ars rash?

Hi Doctor,

I had unprotected sex (insertive vaginal) with a woman who I now know had two previous unprotected encounters. A few weeks later, I developed a red, slightly raised rash on one side of my face. It doesn't seem to be bumpy anywhere, just red, flat and raised.
It started out as a small red area, about the size of a nickel. The next day it had spread, and was now blotchy and covered most of my cheek. It felt hot and tingled slightly. The next day it had spread just behind my ear and slightly down my neck. It was now less blotchy and looked more like a few solid thick red streaks on my face. It became more and more itchy over the next few days. I eventually saw my GP who was stumped, but prescribed 1% hydrocortisone cream, which seems to have brought it down to the point where it doesn't itch and is just barely noticeable. The rash has lasted about 10 days, the last three of which it's been hardly there.

I was tested for std's, and I was treated for gonorrhea/chlamydia. This was after the rash appeared. At that point, I also had a HIV rapid-test done, which was negative. This was at about 3 weeks post-exposure. Other than the rash, I've had no ARS symptoms (fever, swollen glands, etc).

My questions are:

1. Does this rash sound like it could be HIV related? I know with only one exposure, the odds are in my favor. I've heard that the rash is usually more on the trunk as well as the face and neck, is not unilateral, and isn't itchy..but I've also read that it can be.

2. If it were an ARS related rash, would it respond to hydrocortisone?

3. How likely is it to have acute HIV and have a rash as the only symptom? Do the rash and fever usually go hand-in-hand, or is it possible to only have the rash?

4. I know 3 months is the ideal time for rapid testing. However, I've also read that if symptoms are present, it's likely to test positive. If indeed the rash was HIV related, would it have shown up in the test, or is it still too soon after the exposure?

Thanks
5 Responses
300980 tn?1194933000
MEDICAL PROFESSIONAL
The likelihood that what you have is ARS is miniscule.  That your partner had other partners before you is not abnormal, it is normal.  In addition, you had only a single exposure.  Since I presume that if this women was an IV drug user you would have said so, my guess is that the odds of your partner having HIV are less than 1 in 1000 and that your risk from a single episode of vaginal sex is 1 in a thousand, even before we start to consider your symptoms, your risk of HIV form the encounter you describe is 1 in a million or less.

As for your symptoms, they do not sound like ARS.  The rash is only one part of the ARS; when people have the ARS they also have fevers, muscle aches and the rash is typically present over the trunk, back and abdomen, not just the face.  Your rash really has none of the typical characteristics of the rash associated with HIV.

One question form me however before I address your questions.  Did you have gonorrhea or chlamydia or was the doctor just treating your anxiety about this exposure?  

As for your specific questions:
1.  No, your rash really has none of the typical characteristics of the ARS rash.
2.  No, the rash of ARS would not be expected to respond to hydrocortisone.
3.  Unlikely.  There are no real statistics on this however.
4.  In your situation, a blood test at any time 6-8 weeks following exposure can be assumed to be an accurate reflection of your HIV status.  If you get tested at that time, when the result is negative, believe them.

Hope this helps. there really is nothing in the events you describe to suggest that there is any risk for HIV or that your rash might be related to HIV.  I hope my comments help.  EWH
Avatar universal
Thank you so much. This really puts my mind at ease.
To answer your question, I had symptoms of gonorrhea (painful urination, yellow discharge) and was treated. I haven't received the results yet, but I think it's fair to assume it was positive.
Avatar universal
Does that change your assessment?
300980 tn?1194933000
MEDICAL PROFESSIONAL
No change in my assessment.  EWH
Avatar universal
A related discussion, Rash was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.